Iowa, 2012Damaging Wind in Iowa, July 5, 2012
July 5, 2012 · NWS DMX · 1 event in 1 county or zone
S. Meanwhile, a cold frontal boundary sank south into northern Iowa during the overnight hours of the 4th into early on the 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $600,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level high pressure area was located over the central U.S. Meanwhile, a cold frontal boundary sank south into northern Iowa during the overnight hours of the 4th into early on the 5th. The atmosphere was unstable, but weakly sheared. Thunderstorms formed along the cold front in northern Iowa, and isolated storms formed in central Iowa as a weak upper level shortwave moved through the state. A microburst occurred in Story County. Several trees were snapped with large branches blown down. Corn was flattened in a one mile long path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 4:45 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 5, 4:45 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT THU JUL 5 2012
.UPDATE 05/12Z AVIATION DISCUSSION...
.SHORT TERM /TODAY/...
MAIN CONCERNS WILL BE THE HOT TEMPS AGAIN TODAY ALONG WITH CHANCES
FOR SOME THUNDER THIS MORNING AND AGAIN ACROSS THE NORTH THIS
AFTERNOON. MODELS IN GENERAL AGREEMENT WITH FRONT EXPECTED TO DROP
TO JUST SOUTH OF THE IAMN BORDER BY LATE AFTERNOON. CURRENT POSITION
OF FRONT FROM NEAR KFSD TO CENTRAL MN BUT BEGINNING TO MOVE SOUTH
SLOWLY. TEMPS DROPPING SLOWLY OVERNIGHT WHICH IS PRETTY MUCH
EXPECTED...AND DO EXPECT ANOTHER RATHER UNCOMFORTABLE DAY THURSDAY.
SOME RESERVATIONS ABOUT HOW HIGH TEMPS WILL GET WITH CLOUDS AND
CURRENT DEVELOPING ISOLATED THUNDERSTORMS OVER IOWA FROM THE
THUNDERSTORM COMPLEX OVER NEBRASKA. CLOUDS AND WEAK WAVE FROM THE
NEBRASKA COMPLEX BEING PUSHED EAST WITH THE H700 AND H500 FLOW. IT
IS LIKELY THAT CLOUD COVER WILL DIMINISH SOMEWHAT THROUGH THE
DAY...BUT STILL EXPECT THAT SOME FILTERED SUN MAY BE THE CASE ACROSS
THE NORTH WITH MAINLY SUNNY SKIES IN THE SOUTH. HEADLINES WILL
REMAIN THE SAME...BUT TEMPS/HEAT INDEX MAY NOT REACH AS HIGH ACROSS
THE NORTH AS EARLIER FORECAST AND SOME ADJUSTMENTS IN HEADLINES
MIGHT NEED TO BE MADE LATER THIS MORNING OVER THE NORTH. STILL THE
PERSISTENT HEAT WARRANTS THE CONTINUATION OF THE WARNING OVER MOST
OF THE AREA. WITH THE BOUNDARY DRAPED ACROSS THE NORTH...DEW POINTS
WILL BEGIN TO POOL ALONG THE FRONT. HAVE RAISED THE DEW POINTS OVER
NORTHERN IOWA TO THE MID 70S BY MID TO LATE AFTERNOON. THIS WILL
PROBABLY MAKE UP FOR ANY DROP IN TEMPERATURE DUE TO ANY CLOUD COVER
TODAY. SPC DAY1 OUTLOOK INCLUDES A SLIGHT RISK OF SEVERE WEATHER TO
ABOUT HIGHWAY 20. HOWEVER LITTLE IN THE WAY OF BULK SHEAR EXISTS
ALONG OR SOUTH OF THE SINKING BOUNDARY LATER THIS AFTERNOON. WITH
THAT SAID...FEEL CHANCES FOR SEVERE WEATHER SHOULD REMAIN MAINLY
NORTH OF THE BORDER THOUGH SOME STORMS MAY DEVELOP INTO NORTHERN
IOWA BY MID TO LATE AFTERNOON WHERE INSTABILITY IS MAXIMIZED ALONG
THE BOUNDARY. MAIN THREAT WOULD BE WIND WITH A SMALLER THREAT FOR
HAIL DUE TO THE HIGH FREEZING LEVELS AND WARM CLOUD DEPTHS...UNLESS
STORMS BECOME MORE ORGANIZED. H850 MOISTURE REMAINS QUITE HIGH OVER
NORTHWEST IOWA AND SOUTHERN MN WITH DEW POINTS 15 TO 17C. STORMS
THAT DO DEVELOP HAVE THE POTENTIAL FOR SOME HEAVY DOWNPOURS...BUT
HYDRO CONCERNS REMAIN SOMEWHAT LIMITED WITH CURRENT RAINFALL DEFICIT.
.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
RIDGE WILL REMAIN MAIN CONCERN FOR BEGINNING OF EXTENDED. HAVE
LEFT PRECIPITATION CHANCES ACROSS THE NORTH FOR TONIGHT. NAM
CURRENTLY THE MODEL WITH THE BEST HANDLE ON ONGOING PRECIPITATION
AND HINTS AT A SUBTLE LINGERING BOUNDARY ACROSS THE NORTH FOR THE
OVERNIGHT HOURS...AND WILL LIKELY BE THE FOCUS FOR SOME
PRECIPITATION CHANCES...HOWEVER...BETTER CHANCES APPEAR TO BE
FURTHER NORTH INTO MN. RIDGE REMAINS STRONG THROUGH THE END OF THE
WEEK...WITH TEMPERATURES VERY WARM UNDER RIDGE. GOOD SOUTHERLY
FLOW...AND WAA INCREASES ESPECIALLY ACROSS THE WEST. HAVE KEPT
TEMPERATURES NEAR GOING TEMPS...AND HAVE BUMPED UP A BIT.
HOWEVER...MODELS ARE HINTING AT DEW POINTS A BIT COOLER...IN THE
60S TO NEAR 70. COULD SEE SOME DECENT DEW POINTS ALONG AND NEAR
THE FRONTAL BOUNDARY ACROSS THE NORTH...AND HAVE KEPT DEW POINTS A
BIT HIGHER THERE...BUT HAVE GENERALLY TRENDED DEW POINTS DOWN.
HOWEVER...HEAT INDEX VALUES WILL BE 100 TO 110 DEGREES ACROSS THE
CWA FOR THURSDAY AND FRIDAY BEFORE FRONT PUSHES THROUGH. THEREFORE
EXCESSIVE HEAT WARNING REMAINS IN PLACE.
PREVIOUSLY MENTIONED FRONTAL BOUNDARY WILL BE TRICKY FOR THE
EXTENDED FORECAST...DEPENDING ON LOCATION. CURRENTLY...MODELS KEEP
THE BOUNDARY FURTHER NORTH ACROSS THE NORTHERN PLAINS...BUT MORE
AGGRESSIVE GFS SOLUTION CONTINUES TO PUSH BOUNDARY SOUTH ACROSS
CWA FOR SATURDAY. IF FRONT IS A BIT FURTHER SOUTH NEAR THE MN/IA
BOARDER...WILL SEE INCREASED CHANCES FOR PRECIPITATION THROUGH THE
END OF THE WORK WEEK...AND COOLER TEMPERATURES NEAR THE FRONT AND
WITH CLOUD COVER. HOWEVER...HAVE KEPT FORECAST TRENDING TOWARDS
THE ECMWF SOLUTION...WHICH KEEPS FRONTAL PLACEMENT WELL INTO MN
THROUGH THE REMAINDER OF THE WEEK. DO NOT HAVE ENOUGH CONFIDENCE
TO INCLUDE POP CHANCES UNTIL LATE FRIDAY...AND EVEN THEN MAY BE
TOO SOON. BEST CHANCES FOR PRECIPITATION LOOK TO BE SUNDAY WITH
OTHER MODELS IN LINE WITH ECMWF SOLUTION TO PULLING FRONT SOUTH
SUNDAY. BEHIND BOUNDARY...TEMPERATURES WILL COOL NICELY...WITH
HIGHS BACK NEAR NORMAL FOR THE REMAINDER OF THE PERIOD.
WITH FRONT CONTINUING TO PUSH SOUTH...WILL KEEP NORTHWESTERLY FLOW
OVER CENTRAL IOWA FOR THE REMAINDER OF THE PERIOD. AGAIN...THIS
WILL HELP KEEP TEMPERATURES NEAR NORMAL. IN ADDITION...COULD SEE
CHANCES FOR PRECIPITATION WITH SHORT WAVES PUSHING THROUGH THE
FLOW. HOWEVER...MODELS DO NOT HAVE A GOOD HANDEL ON THESE
SYSTEMS...AND TIMING IS INCONSISTENT. HAVE THEREFORE OPTED FOR A
DRY REMAINDER OF THE FORECAST...ESPECIALLY WITH LIMITED MOISTURE
RETURN IN NW FLOW.
&&
.AVIATION...05/12Z
ISO TO SCATTERED CONVECTION WILL PERSIST THROUGH ABOUT 15Z CENTRAL
WITH SCATTERED CONVECTION FAR NORTH THROUGH 15Z AND SOME
REDEVELOPMENT EXPECTED AFT 20Z AGAIN. CONVECTIVE COMPLEX IN NEBRASKA
HAS PRODUCED A MID LEVEL WAVE WHICH INITIATED CONVECTION HERE.
CLOUDS HAVE INCREASED AND OVERSPREAD THE REGION...MAINLY VFR CIGS OF
BKN110 TO BKN200 FOR THE DAY. A FEW AREAS MAY DROP BELOW 10KFT...
MAINLY KMCW BUT VFR CIGS SHOULD REMAIN. DUE TO LIMITED COVERAGE AND
UNCERTAINTY...HAVE KEPT THUNDER AT VCTS FOR NOW. BEST CHANCE FOR
SOME CAT THUNDER WOULD BE AT KMCW LATER THIS AM OR AFTERNOON. WINDS
WILL NOT BE A FACTOR IN FORECAST TODAY...UNLESS SIGNIFICANT OUTFLOW
DEVELOPS FROM THUNDER. LATE TONIGHT FRONT LIFTS BACK NORTH AGAIN AND
VFR CONDITIONS SHOULD REMAIN. /REV
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SATURDAY FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-
CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT.
&&
SHORT TERM...REV
LONG TERM...AWB
AVIATION...REV
Hazardous weather outlook, Jul 5, 4:02 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
502 AM CDT THU JUL 5 2012
IAZ047>050-057>062-070>075-081>086-092>097-061100-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
502 AM CDT THU JUL 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
THUNDERSTORM CHANCES RETURN FRIDAY NIGHT THROUGH MONDAY MORNING. A
FEW SEVERE STORMS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ004>007-015>017-023>028-033>039-044>046-061100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
502 AM CDT THU JUL 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY ACROSS THE AREA. A
FEW STORMS MAY BE SEVERE THURSDAY AFTERNOON...WITH LARGE HAIL AND
HIGH WINDS ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
ADDITIONAL THUNDERSTORM CHANCES RETURN FRIDAY NIGHT AND INTO THE
WEEKEND. A FEW SEVERE STORMS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON.
In the hours before
Special weather statement, Jul 5, 4:55 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT THU JUL 5 2012
IAZ037-048-049-051300-
HARDIN-STORY-MARSHALL-
INCLUDING THE CITIES OF...ELDORA...AMES...MARSHALLTOWN
555 AM CDT THU JUL 5 2012
...EARLY MORNING THUNDERSTORMS WITH BRIEF HEAVY RAINS AND GUSTY WINDS...
A SMALL AREA OF THUNDERSTORMS HAS DEVELOPED OVER CENTRAL IOWA AND
IS SLOWLY MOVING TO THE EAST AT 10 MPH. THE STORMS WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY DOWNPOURS AND WIND GUSTS TO NEAR 40 MPH
THIS MORNING. RAINFALL AMOUNTS OF ONE QUARTER TO UP TO ONE INCH OF
RAIN ARE POSSIBLE IN SOME OF THE SLOWER MOVING STORMS.
PERSONS TRAVELING ALONG INTERSTATE 35 BETWEEN DES MOINES AND AMES THIS
MORNING MAY BRIEFLY ENCOUNTER LOWERED VISIBILITY DUE TO THE
THUNDERSTORMS.
REV
Special weather statement, Jul 5, 5:29 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
629 AM CDT THU JUL 5 2012
IAZ047>049-051330-
BOONE-STORY-MARSHALL-
INCLUDING THE CITIES OF...BOONE...AMES...MARSHALLTOWN
629 AM CDT THU JUL 5 2012
...EARLY MORNING THUNDERSTORMS WITH BRIEF HEAVY RAINS AND GUSTY WINDS...
A SMALL AREA OF THUNDERSTORMS HAS DEVELOPED OVER CENTRAL IOWA AND
IS SLOWLY MOVING TO THE EAST AT 10 MPH. THE STORMS WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY DOWNPOURS...SMALL HAIL...AND WIND GUSTS
TO NEAR 50 MPH THIS MORNING. RAINFALL AMOUNTS OF ONE QUARTER TO UP
TO ONE INCH OF RAIN ARE POSSIBLE IN SOME OF THE SLOWER MOVING STORMS.
PERSONS TRAVELING ALONG INTERSTATE 35 BETWEEN DES MOINES AND AMES THIS
MORNING MAY BRIEFLY ENCOUNTER LOWERED VISIBILITY DUE TO THE THUNDERSTORMS.
SLOW DOWN AND EXERCISE CAUTION IF VISIBILITY SUDDENLY DROPS DUE TO
HEAVY RAINFALL.
REV
Thunderstorm Wind, Story
- When
- July 5, 5:50 AM CST
- Where
- Story County, 2.07 mi S of Kelley
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $600,000
- Reported by
- NWS Employee
- Coordinates
- 41.920, -93.680
Several trees in a small grove were snapped and a number of branches blown down. A field of corn was flattened with the damage extending for about a mile.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 5, 20122 deaths · 9 injured · $2.0 million · 60 kt wind · 37 events
- Excessive Heat and Heat in Maryland, July 5, 20123 deaths · 6 events
- Hail and Damaging Winds in Ohio, July 5, 20121 death · $1.2 million · 77 kt wind · 18 events
- Hail and Damaging Winds in Alabama, July 5, 2012$2.6 million · 1 in hail · 18 events
- Hail and Damaging Winds in Tennessee, July 5, 2012$504,000 · 2 in hail · 37 events
- Flash Flood and Damaging Winds in Kentucky, July 5, 20121 injured · $142,000 · 78 kt wind · 53 events
- Hail and Damaging Winds in North Carolina, July 5, 2012$350,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in West Virginia, July 5, 20121 injured · $354,000 · 51 kt wind · 21 events
- Damaging Winds in Michigan, July 5, 2012$133,000 · 62 kt wind · 33 events
- Hail and Damaging Winds in South Carolina, July 5, 2012$97,000 · 1 in hail · 29 events
- Damaging Winds and Lightning Strike in North Carolina, July 5, 2012$63,000 · 50 kt wind · 35 events
- Damaging Winds in Indiana, July 5, 2012$155,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381052.